Advertisement

Idiopathic Anaphylaxis

By Dr Michael Radcliffe

Michael Radcliffe ARTICLE IMAGE

What is anaphylaxis?

Anaphylaxis is the most extreme form of severe allergic reactions which can be life threatening and requires emergency medical treatment. It can affect anyone of any age, sex, race and stature.

Allergic reactions occur when the body’s immune system reacts inappropriately in response to the presence of a food or substance that it wrongly perceives to be a threat.

When this happens, chemicals including histamine are released from cells in the blood and tissues where they are stored. These can cause severe symptoms, including:

  • Hives or a nettle rash
  • Swelling in the throat and/or mouth
  • Difficulty breathing
  • Severe asthma
  • Severe abdominal pain, nausea and vomiting

In extreme cases there can be a dramatic fall in blood pressure, which is known as anaphylactic shock. The person may become weak and floppy and this may lead to collapse and unconsciousness. An early symptom may be a sense of something terrible about to happen.

Symptoms of anaphylaxis typically start within seconds or minutes of exposure to the food or substance, but on rare occasions there may be a delay of an hour or more.

The most common causes of anaphylaxis include foods such as peanuts, tree nuts (including almonds, hazelnuts, walnuts, Brazils and cashews), milk, eggs, shellfish, fish, sesame seeds and kiwi fruit. Many other foods have also been known to trigger anaphylaxis. Non-food causes include wasp or bee stings, natural rubber latex, and certain drugs such as penicillin.

What is idiopathic anaphylaxis?

Anaphylaxis is a frightening event for any patient, coming on suddenly and progressing rapidly. If, after a diagnostic investigation, the doctor is unable to identify a trigger for a patient’s allergy, the term idiopathic anaphylaxis is used.

The symptoms of idiopathic anaphylaxis are no different from those in cases where the trigger is known and, as with all cases of anaphylaxis, idiopathic anaphylaxis has the potential to be life threatening.

Whilst the possibility of an overlooked allergy should always be borne in mind, the name idiopathic anaphylaxis infers that there is no external trigger and that the cause is a temporary increase in the reactivity of the immune system.

When attacks are occurring frequently, a few weeks of treatment with an oral steroid may be indicated. This increased reactivity usually clears up within a few weeks or months, although in some cases the condition may take a year or two to settle.

Once a diagnosis has been made, the patient is likely to be prescribed injectable adrenaline such as EpiPen, Jext or Emerade. Most patients find these injectors easy to use but they must be trained how to use them and nurses should strongly advised patients to make their injector immediately available at all times.

What causes anaphylaxis?

Someone showing symptoms of anaphylaxis should see their GP as soon as possible and seek referral to an allergy clinic. Even apparently mild cases need to be medically assessed because the next reaction could be more severe.

Once referred, an allergy specialist can begin to rule out possible triggers. All substances, even if previously safely consumed, should be considered, for instance:

  • Food: Should be considered a prime suspect, especially if eaten a few minutes before the start of an attack. The most common food triggers are shellfish, fish, peanuts, tree nuts (such as cashews, walnuts or Brazils), milk, eggs and wheat. If a particular food is suspected, but tests are negative, the consultant may suggest a food challenge test to eliminate this food from the investigation
  • Prescribed drugs: Any medication taken for years may suddenly cause anaphylaxis. If skin tests are not available for a suspected medication, the patient may be required to exclude it temporarily and then take a test dose. This must be done under supervision in hospital.
  • Other substances: Insect stings and latex

However, the cause of the problem may be less obvious. A few examples are given here:

  • Lupin: The seeds from some varieties of lupin are milled to make flour, which is used in baked goods such as pastries, pies, pancakes and in pasta. Allergy to lupin has been recognised for some time in mainland Europe, where lupin flour is used fairly commonly in food products. Any patient suffering an allergic reaction to a food containing lupin flour should consider it is the possible culprit. By law, lupin must be declared in the ingredients list when present in pre-packed food.
  • Natural Rubber Latex (NRL): This is found in thousands of everyday consumer and healthcare items. Reports of allergy to natural rubber latex have become increasingly common over the past 25 years and especially amongst healthcare workers. Many people associate allergy primarily with food – but latex should be considered as a possible cause if a reaction occurs during an operation, during a medical or dental procedure, or just after handling an item made of soft rubber.
  • Exercise: For a small minority, anaphylaxis can occur whilst taking exercise. When this happens, a possible explanation is food-dependent, exercise induced anaphylaxis (FDEIA). Anaphylaxis occurs when an unsuspected food allergen is eaten and exercise is taken within an hour or two. Wheat is often the culprit food, although others including shellfish are sometimes implicated.

How can it be treated?

Everyone can help those affected by idiopathic anaphylaxis by being aware of the symptoms and its possible causes. We should all be vigilant for persistent symptoms where no trigger is easily identifiable and encourage those affected to visit their GP and ask for a referral to an allergy specialist for further investigation.

It is also useful to encourage those affected to keep a diary and detailed account noting time, date, location, consumption and activity in the hours leading up to any reactions. All these details can help to build a picture of the problem and possibly identify a common thread.

In summary:

  • Be aware of the symptoms and their progression
  • Encourage anyone affected to keep a log or food diary
  • Ensure prescribed emergency medication is available at all times – a particularly important point for idiopathic sufferers as they are even less likely to be able to predict where and when a reaction may occur
  • Learn how and when to use an adrenaline auto-injector
  • Learn and educate others concerning the correct emergency response for anaphylaxis including the ABCDE approach

Information on all this and more can be found in the Anaphylaxis Campaign’s AllergyWise online training courses for patients and carers, healthcare professionals and GPs and practice nurses. A discount is available on this and the other AllergyWise courses to members of the Anaphylaxis Campaign. Find out more at www.anaphylaxis.org.uk or by contacting their Helpline on 01252 542029 / [email protected].

Further information

About Dr Michael Radcliffe

Michael Radcliffe BIG IMAGEDr Michael Radcliffe is a physician and specialist in allergy. He started out as a general practitioner in Hampshire and has spent the last fifteen years as a consultant in allergy medicine working in London hospitals.

Dr Radcliffe is also a part-time clinical research fellow in allergy at the School of Medicine, University of Southampton, and runs an allergy service at the BMI Sarum Road Hospital, Winchester.

Dr Radcliffe is a medical and scientific advisor to the Anaphylaxis Campaign and is involved in the preparation of factsheets concerning a variety of topics, including idiopathic anaphylaxis.


Disclaimer: This article has not been subjected to peer review and is presented as the personal views of a qualified expert in the subject in accordance with the general terms and condition of use of the News-Medical.Net website.

Last Updated: Sep 14, 2015

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Takeda highlights safety, efficacy of vedolizumab for UC and CD at ACG Annual Scientific Meeting